Skip Navigation LinksHome > May 2014 - Volume 27 - Issue 5 > A painful urologic emergency
Journal of the American Academy of Physician Assistants:
doi: 10.1097/01.JAA.0000446226.77930.5f
Case of the Month

A painful urologic emergency

Panganiban, Brian DSc, MPAS, PA-C; Kinder, Bradley MD; Litner, Joseph MD

Free Access
Article Outline
Collapse Box

Author Information

Brian Panganiban is a recent graduate of the US Army-Baylor Doctorate of Science in Physician Assistant Studies in Emergency Medicine at Madigan Army Medical Center in Tacoma, Wash. Bradley Kinder is a senior emergency medicine resident at Madigan Army Medical Center. Joseph Litner is a staff emergency medicine physician at Madigan Army Medical Center. The authors have disclosed no potential conflicts of interest, financial or otherwise.

Adrian Banning, MMS, PA-C, department editor

Back to Top | Article Outline

CASE

A 52-year-old man presented to the ED with a painful and persistent erection that he said had lasted about 48 hours. He denied recent sexual activity and use of erectile dysfunction medications. He also denied recent trauma to his back or genital region. He had no other associated pain, swelling, or abnormalities of his testicles, abdomen, or rectum. The patient denied past issues with persistent erections, cancer, or sickle cell disease. A review of systems was negative for fever, headache, chest pain, shortness of breath, abdominal pain, dysuria, hematuria, bowel or bladder incontinence, saddle anesthesia, or focal neurologic deficits.

History The patient's past medical history included type 2 diabetes, hypertension, hyperlipidemia, gout, anxiety, and depression. His daily medications included insulin glargine, risperidone, clonazepam, venlafaxine, allopurinol, and colchicine. None of these medications were recently started or changed. Past surgeries included an appendectomy, hernia repair, and carpal tunnel release; none were recent. He has no significant family medical history and no known drug allergies. The patient denied using alcohol, tobacco, or illicit drugs.

Physical examination The patient appeared calm and was afebrile. His vital signs were BP, 144/87 mm Hg; heart rate, 90 beats per minute; respirations, 16; and SpO2, 99% on room air. The patient was obese (BMI of 38) and in no acute distress. His lungs were clear to auscultation bilaterally. His cardiac examination revealed a regular rate and rhythm with no obvious murmurs. His abdomen was soft, non-tender, and without masses or distension. His genitourinary examination revealed a penile erection that was tender to palpation without blood or discharge at the meatus. Ascertaining any erythema was difficult because of his natural dark skin color. He had no testicular tenderness or masses. He had full sensation of his scrotum, and normal, intact rectal tone and sensation.

The patient's upper and lower extremities showed no evidence of neurovascular abnormalities, and distal pulses were intact. Laboratory values revealed an unremarkable complete blood cell count and chemistry panel. A urine toxicology screen was positive for opiates but negative for amphetamines or cocaine. A hemoglobin electrophoresis revealed sickle cell trait but no evidence of sickle cell disease.

Back to Top | Article Outline

WHAT IS YOUR DIAGNOSIS?

* Peyronie disease

* cauda equina syndrome

* medication adverse reaction

* sickle cell crisis

* penile surgical implant

* erection from surgical arousal

Back to Top | Article Outline

DISCUSSION

This patient's priapism may have been a result of an adverse reaction from his chronic daily use of venlafaxine for depression and his recently discovered history of sickle cell trait. Few case reports or research exist associating priapism to both selective norepinephrine reuptake inhibitors or sickle cell trait, making it difficult to describe a definite association.1 Additionally, the patient denied a history of trauma, illicit drug use, and recent sexual activity leaving a low suspicion for other common causes of acute priapism.

Priapism is a urologic emergency that presents as a persistent, painful erection that usually involves engorged bilateral corpus cavernosae with stagnant blood.2 The erection is prolonged for at least 4 hours and is not initiated by sexual stimuli.3 Up to 35% of patients with prolonged sustained erections may develop permanent erectile dysfunction.2 Priapism may occur in males of any age, but peak incidences are between ages 5 to 10 years and 20 to 50 years.4

Priapism is divided into two main subtypes: low flow (ischemic) and high flow (non-ischemic). High-flow priapism is characterized by non-hypoxic and non-acidotic cavernous blood gases. The penis typically is not fully rigid or painful. The cause may be associated with trauma. Conversely, low-flow priapism is characterized by a rigid and painful persistent erection, and penile blood gas results of pH less than 7.25, PaO2 of less than 30 mm Hg, and PaCO2 greater than 60 mm Hg.1 Priapism can also be associated with sickle cell disease, psychotropic drugs, illicit drugs, or spinal cord injury.4

Treatment A bedside ultrasound showing low blood flow in conjunction with the patient's penile blood gas value of pH 6.76 indicated low-flow priapism. The patient was given a 0.25 mg subcutaneous injection of terbutaline without improvement. Aspiration at the bases of the corpus cavernosae was attempted bilaterally with 23-gauge butterfly needles and the patient under local anesthetic, but only 5 mL of dark blood was aspirated. An attempt was made to reduce the erection by injecting aliquots of dilute phenylephrine directly into the base of each corpus cavernosa, but this produced only transient reduction of the erection.

The urology service was then consulted and attempted another aspiration at the bedside without success. The patient was emergently transferred to the surgical suite, where a distal corporal shunt was conducted successfully to relieve the erection. According to the American Urological Association, the distal corporal shunt method is the most effective surgical technique with the fewest complications to relieve emergent priapism after an unsuccessful trial of conventional methods.1

The patient was discharged the next day. At the 3-month follow-up appointment, he reported persistent erectile dysfunction.

Back to Top | Article Outline

REFERENCES

1. American Urological Association. Guideline for the management of priapism 2003. https://www.auanet.org/common/pdf/education/clinical-guidance/Priapism.pdf. Accessed March 20, 2014.

2. Ma OJ, Cline D, Tintinalli J, et al. Tintinalli's Emergency Medicine, 7th ed. New York, NY: McGraw Hill Professional; 2011: 648–649.

3. Deveci S. Priapism. UpToDate. http://www.uptodate.com/contents/priapism. Accessed December 29, 2013.

4. Freeman L. Male genitourinary emergencies: Preserving fertility and providing relief. Emergency Medicine Practice. 2000;2(11):1–2.

© 2014 American Academy of Physician Assistants.

Login

Article Tools

Share